Kansas, 2004

Hail in Kansas, October 3, 2004

October 3, 2004 · NWS ICT · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 3, 8:47 PM CST, 5 minutes earlier.

Area forecast discussion, Oct 3, 8:47 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT SUN OCT 3 2004

.DISCUSSION...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO ROLL SOUTH
ACROSS WESTERN RENO COUNTY. THIS ACTIVITY MAY HOLD TOGETHER INTO
KINGMAN COUNTY OVER THE NEXT FEW HOURS, AS 15-20KT 925-850MB JET
CONTINUES TO ENHANCE LOW-LEVEL THETA-E ADVECTION ALONG/AHEAD OF COLD
FRONT. GIVEN ELEVATED INSTABILITY, CONVECTION MAY REMAIN MARGINALLY
SEVERE OVER THE NEXT COUPLE HOURS. HOWEVER, DEEP LAYER SHEAR IS
WEAK, SO DO NOT EXPECT WIDESPREAD AND/OR LONG-LIVED SEVERE
THUNDERSTORMS. EXPECT ACTIVITY TO BE PRETTY MUCH DONE BY 07Z, AS
COLD FRONT SAGS INTO OKLAHOMA, AND SUBSIDENCE INFLUENCES THE CWA.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
712 PM CDT SUN OCT 3 2004

ISOLATED THUNDERSTORMS HAVE FORMED OVER THE LAST HOUR BETWEEN PRATT
AND GREAT BEND, ALONG SOUTHWARD SAGGING COLD FRONT. EXPECT ACTIVITY
WILL BE CONFINED TO AN AREA SOUTH OF HIGHWAY 56 AND WEST OF THE
TURNPIKE. WILL LIKELY DISSIPATE BY 9-10 PM WITH DIURNAL COOLING AND
INCREASING CIN. MLCAPES ARE AROUND 500-800 J/KG, AND DEEP LAYER
SHEAR IS ONLY 15-20KT, SO DO NOT EXPECT ANYTHING SEVERE. HOWEVER,
INSTABILITY IS AT LEAST SOMEWHAT MODEST, SO CANNOT RULE OUT SMALL
HAIL, ALONG WITH WINDS OF 40-50 MPH WITH THE STRONGEST CORES. UPDATE
TO ZONES OUT SHORTLY.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
317 PM CDT SUN OCT 3 2004

MAIN FCST CONCERN IS PRECIP CHANCES TUE NGT-THU

TNGT-MON: ANOTHER COLD FRONT WL SWEEP ACROSS THE CWA TNGT ALBEIT NOT
AS COLD AS THE PREVIOUS FRONT. NEVERTHELESS HIGHS MON WL BE
QUITE A BIT COOLER THAN TDAY. THE MAIN AREA FOR PRECIP WL STAY SW OF
CWA WHERE THETA-E ADVECTION COUPLED WITH UPSLOPE FLOW SHOULD RESULT
IN SOME SHOWERS AND THUNDERSTORMS OVER THE HIGH PLAINS OF OKLAHOMA
AND TEXAS.

MON NGT-WED: WEAK UPPER WAVE WL BEGIN TO MOVE OUT OF THE FOUR
CORNERS REGION AND INTO THE SOUTHERN PLAINS TUE INTO WED. THIS WEAK
SYSTEM APPEAR TO LACK A GOOD JET, AND ISENTROPIC LIFT LOOKS TO BE
LIMITED WITH MOST OF THE LIFT COMING AS A COLD POCKET IN THE 305K
LAYER MOVES ACROSS THE CWA. AM PRETTY CONFIDENT THAT PRECIP WL BE
AFFECTING CWA ON WED, JUST NOT TOO SURE ON THE AREAL EXTENT OF THE
ACTIVITY DUE TO LACK OF GOOD DYNAMICS. SO FOR NOW WL JUST KEEP
CHANCE POPS IN FOR WED. WITH SHOWERS AROUND AND PLENTY OF CLOUD
COVER, LOOK FOR TEMPS TO BE HELD DOWN WED TO JUST BELOW CLIMO.

THU-SUN:
ONCE AGAIN FOUND IT HARD TO IMPROVE TOO MUCH ON THE PREV FCST. MED
RANGE MODELS ARE STILL IN AGREEMENT FOR THU AND FRI IN REGARDS TO
BRINGING A SHORTWAVE THROUGH. THEREFORE WL LEAVE POPS IN FOR THU AND
THU NGHT. STARTING SAT THE UPPER PATTERN BEGINS TO DIFFER BETWEEN
THE GFS AND ECM. THE ECM HAS HAS MORE ENERGY OFF OF THE WEST COAST
SAT THAN THE GFS, THUS RESULTING IN A MORE PUMPED UP RIDGE OVER THE
CENTRAL PLAINS. FOR NOW WL JUST LEAVE SAT AND SUN DRY AND WAIT FOR
BETTER AGREEMENT.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    53  73  45  71 /   0   0   5  10
HUTCHINSON      52  71  45  71 /   5   0   5  10
NEWTON          53  72  44  71 /   0   0   5  10
ELDORADO        53  72  44  71 /   0   0   5   5
WINFIELD-KWLD   54  73  47  72 /   0   0   5  10
RUSSELL         47  69  44  72 /   5   0   0  10
GREAT BEND      50  69  45  72 /   5   0   5  10
SALINA          51  71  44  72 /   5   0   0   5
MCPHERSON       52  70  44  71 /   0   0   5  10
COFFEYVILLE     54  74  46  71 /   0   0   5   5
CHANUTE         50  72  41  71 /   0   0   5   0
IOLA            50  71  41  70 /   0   0   5   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

7/LAWSON
Hazardous weather outlook, Oct 3, 6:39 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT SUN OCT 3 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
739 PM CDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING THROUGH 10 PM, GENERALLY SOUTH OF GREAT BEND AND WEST OF
HUTCHINSON. THE STRONGEST ACTIVITY WILL HAVE THE POTENTIAL TO
PRODUCE PENNY SIZE HAIL AND 60 MPH WINDS. HOWEVER, ANY SEVERE
WEATHER ACTIVITY WILL REMAIN QUITE ISOLATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY ACROSS CENTRAL
AND SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING DUE TO
THE ISOLATED NATURE OF THE ACTIVITY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/ADK

In the hours before

Special weather statement, Oct 3, 8:36 PM CST, 16 minutes before
KSZ067-040300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT SUN OCT 3 2004

...A STRONG THUNDERSTORM CONTINUES IN WESTERN RENO COUNTY...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF PLEVNA...OR 26 MILES SOUTHWEST
OF HUTCHINSON...MOVING SOUTHEAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE
  OVER RURAL AREAS OF WESTERN RENO COUNTY...

THE STRONG THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF ONE HALF INCH...

LAT...LON 3797 9827 3798 9843 3777 9843 3777 9816

/CHANCE

The radar

The Wichita radar (KICT), 78 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Reno

When
October 3, 8:52 PM CST
Where
Reno County, 3 mi NE of Langdon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -98.283

Hail, Barton

When
October 3, 9:50 PM CST
Where
Barton County, Ellinwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5424419, 5424526.